Oklahoma, 2011

Damaging Winds in Oklahoma, August 16, 2011

August 16, 2011 · NWS OUN · 2 events in 2 counties and zones

A weak cold front entered northwest Oklahoma late in the afternoon of the 16th, as a mid level storms system swung east through the central and southern Plain states. Thunderstorms developed along the front, with additional development along generated outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front entered northwest Oklahoma late in the afternoon of the 16th, as a mid level storms system swung east through the central and southern Plain states. Thunderstorms developed along the front, with additional development along generated outflow boundaries. The air below cloud base was deeply mixed, which gave some concern for brief severe gusts. A couple of wind gusts exceeding 60 mph were reported over north-central Oklahoma, with minor damage reported east of Braman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE AUG 16 2011

.DISCUSSION...
...TEMPERATURE...
A BROAD ALTHOUGH FLAT UPPER TROUGH IN THE PACIFIC
NORTHWEST WAS KEEPING THE SUB TROPICAL RIDGE SUPPRESSED FROM TEXAS
INTO THE SOUTHWEST STATES. STILL...WITH NIGHTTIME TEMPERATURES BACK
UP NEAR 80 DEGREES AND SOUTHWEST WINDS OCCASIONALLY PUSHING
TEMPERATURES BACK UP ABOVE 105 DEGREES...WE WILL HAVE TO KEEP A
CLOSE WATCH ON HEAT CRITERIA. WITH THIS FORECAST PACKAGE WE
INTRODUCED A TREND OF SLOWLY INCREASING DAYTIME TEMPERATURES... BUT
ALSO REDUCED THE FORECAST DEWPOINTS TO BE IN LINE WITH THE SREF/NAM.
AN ADVISORY DOES NOT APPEAR NEEDED THROUGH WEDNESDAY.

...PRECIPITATION...
THIS AFTERNOON OKLAHOMA WAS AT THE TAIL END OF ANOTHER FULL LATITUDE
TROUGH TRAVELING WEST TO EAST THIS AFTERNOON. WHERE THE ASSOCIATED
SURFACE FRONT MET A DEEPLY MIXED BOUNDARY LAYER... THUNDERSTORMS HAD
DEVELOPED IN NORTHWEST OKLAHOMA. EXPECT THIS ACTIVITY TO PERSIST
THROUGH SUNSET WHILE INDIVIDUAL STORMS TRAVEL EAST...BUT OUTFLOW
SPURS NEW DEVELOPMENT TOWARD THE SOUTH. ALTHOUGH THE SEVERE THREAT
IS NOT AN ORGANIZED ONE...SOME STORMS WILL PRODUCE LOCALLY DAMAGING
WIND GUSTS.

THE FRONT WILL SETTLE TO NEAR INTERSTATE 40 OVERNIGHT. EXPECT
THUNDERSTORMS TO BE MORE ISOLATED AND LESS PERSISTENT ON WEDNESDAY
GIVEN A DECREASE IN UPPER LEVEL SUPPORT. LOOKS AS THOUGH AN UPSLOPE
EVENT WILL OCCUR IN COLORADO AND WESTERN KANSAS TUESDAY EVENING...
AND THE INSTABILITY AXIS ALONG THE FRONT COULD BRING THE ACTIVITY
TOWARD OKLAHOMA THURSDAY MORNING. ON THE WHOLE...HOWEVER...MODELS
SUGGEST THAT WARM ADVECTION WILL STRENGTHEN THE INHIBITION ALONG OUR
PORTION OF THE FRONT...AND THE ACTIVITY MAY BE CONFINED TO KANSAS.

WARM ADVECTION LIFTS THE FRONT OUT...OR AT LEAST REDUCES THE
TEMPERATURE CONTRAST ACROSS IT BEGINNING THURSDAY...AND TEMPERATURES
GO UP. THE NAM MAY BE TOO AGGRESSIVE WITH ITS DOWNSLOPE
WARMING...BUT SOME 105 TO 109 DEGREE TEMPS APPEAR POSSIBLE LATE THIS
WEEK BEFORE THE NEXT FRONT ARRIVES OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78 100  77 103 /  10  10  10  10
HOBART OK         78 103  77 106 /  20  10  10  10
WICHITA FALLS TX  81 105  81 107 /  10  10  10  10
GAGE OK           69  97  73 103 /  20  10  20  10
PONCA CITY OK     73  95  74  99 /  30  10  20  10
DURANT OK         82 101  82 103 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/22
BURKE
Hazardous weather outlook, Aug 16, 11:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 16 2011

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

LOCATION...
THE PRIMARILY AREA THAT COULD BE AFFECTED BY SEVERE STORMS WILL BE
NEAR AND NORTH OF A LINE EXTENDING FROM SAYRE AND WEATHERFORD...UP
TO GUTHRIE AND STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO
MIDNIGHT.

IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE DUE TO DAMAGING
DOWNBURST WINDS.

DISCUSSION...
AN AREA OF ELEVATED MOISTURE WILL KEEP THE CHANCES FOR A FEW
THUNDERSTORMS GOING INTO THIS EVENING ACROSS SOUTHEAST OKLAHOMA. NO
ORGANIZED SEVERE WEATHER IS EXPECTED WITH ANY STORMS OVER SOUTHERN
OKLAHOMA.

A SLOW MOVING AND WEAK COLD FRONT IS EXPECTED TO PUSH INTO FAR
NORTHERN OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP NEAR AND AHEAD OF THIS FRONT...POSSIBLY AFFECTING
NORTHERN OKLAHOMA BY LATE THIS AFTERNOON. BECAUSE THERE WILL BE A
DEEP...HOT...AND DRY AIRMASS AHEAD OF THE FRONT...STORMS THAT FORM
AHEAD OF AND ALONG THE FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR
VERY DAMAGING WIND GUSTS. ANY STORMS THAT FORM LATE TODAY COULD
SPREAD SOUTHWARD INTO CENTRAL PARTS OF OKLAHOMA AS STEERING WINDS
WILL BE FROM A NORTHWESTERLY DIRECTION. AS MENTIONED...THE MAIN
CONCERN WILL BE DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
WITH THE CONTINUING LONG-TERM DROUGHT...THERE ARE STILL MANY
LOCATIONS WHERE THE VEGETATION IS EITHER DEAD OR HAS GONE DORMANT.
THIS WILL RESULT IN LARGE AMOUNTS OF FUELS FOR WILDFIRES. WILDFIRE
DANGERS WILL BE VERY HIGH THROUGH THIS EVENING...MAINLY ACROSS
WESTERN PARTS OF OKLAHOMA DOWN INTO WESTERN NORTH TEXAS. ALL OUTDOOR
BURNING IS STILL STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE UNTIL FRIDAY...PRIMARILY ACROSS THE
NORTHERN HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH OR VERY HIGH THROUGH THE
WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY, AUGUST 17TH. HOWEVER...UPDATES MAY BE ISSUED BEFORE THAT
TIME.

In the hours before

Special weather statement, Aug 16, 2:09 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT TUE AUG 16 2011

OKZ005-010-011-162045-
WOODWARD OK-MAJOR OK-WOODS OK-
309 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR...WOODS AND WOODWARD
COUNTIES.

AT 309 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM 12 MILES
NORTHWEST OF CLEO SPRINGS TO 9 MILES NORTHWEST OF CHESTER...MOVING
EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3655 9857 3646 9854 3645 9852 3644 9824
      3619 9874 3619 9910 3636 9894 3649 9875
Special weather statement, Aug 16, 2:49 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE AUG 16 2011

OKZ006-007-162115-
GRANT OK-ALFALFA OK-
349 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL GREAT
SALT PLAINS LAKE...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3682 9799 3661 9803 3665 9833 3683 9830
Special weather statement, Aug 16, 3:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT TUE AUG 16 2011

OKZ009-162130-
ELLIS OK-
406 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SHATTUCK...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3647 10001 3639 9978 3621 9989 3626 10001
Special weather statement, Aug 16, 3:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT TUE AUG 16 2011

OKZ006-007-162130-
GRANT OK-ALFALFA OK-
407 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

AT 407 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN GREAT
SALT PLAINS LAKE...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3677 9801 3659 9812 3670 9836 3686 9826
Special weather statement, Aug 16, 3:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT TUE AUG 16 2011

OKZ005-162145-
WOODS OK-
417 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ALVA...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3699 9861 3679 9853 3674 9880 3691 9887
Special weather statement, Aug 16, 3:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT TUE AUG 16 2011

OKZ006-007-011-012-162200-
GARFIELD OK-GRANT OK-MAJOR OK-ALFALFA OK-
430 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...GRANT
AND MAJOR COUNTIES.

AT 429 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WALDRON...MOVING EAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED FROM BURLINGTON AND CHEROKEE OVER TOWARD MEDFORD AND POND
CREEK. WIND GUSTS FROM THESE STORMS MAY AFFECT LOCATIONS WELL TO THE
SOUTH AND EAST OF THE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9801 3630 9762 3632 9839 3701 9825

The radar

The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 16, 3:40 PM CST
Where
Grant County, 1 mi WSW of Medford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.804, -97.747

Thunderstorm Wind, Kay

When
August 16, 4:18 PM CST
Where
Kay County, 5 mi E of Braman
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
36.920, -97.240

A residence lost several shingles. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345226, 345227.